Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 63, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 12, 2016, 3:32 PM EDT for 5 counties in Virginia. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2016, 3:32 PM EDT (19:32 UTC)
- Expired
- May 12, 2016, 4:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 3:32 PM EDT | TSTM WND DMG | 5 Nw Roanoke, VA | LARGE TREE LIMBS DOWN. PENNY SIZED HAIL AS WELL. |
| May 12, 4:16 PM EDT | TSTM WND DMG | 2 Wnw Stewartsville, VA | LARGE TREE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
034
WUUS51 KRNK 121932
SVRRNK
VAC019-023-161-770-775-122030-
/O.NEW.KRNK.SV.W.0063.160512T1932Z-160512T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT THU MAY 12 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
THE CITY OF SALEM IN VIRGINIA...
NORTHEASTERN ROANOKE COUNTY IN VIRGINIA...
THE CITY OF ROANOKE IN VIRGINIA...
SOUTHERN BOTETOURT COUNTY IN VIRGINIA...
SOUTHWESTERN BEDFORD COUNTY IN VIRGINIA...
* UNTIL 430 PM EDT
* AT 332 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOLLINS...
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
TROUTVILLE...
AND STEWARTSVILLE.
THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3747 7955 3714 7962 3716 7971 3719 7972
3719 7976 3720 7978 3723 7978 3721 7980
3723 7982 3722 7983 3722 7985 3720 7989
3725 8012 3741 8009 3743 8006
TIME...MOT...LOC 1932Z 278DEG 13KT 3733 8002
HAIL...1.00IN
WIND...60MPH
$$
KK3 follow-up statements
161
WWUS51 KRNK 122007
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT THU MAY 12 2016
VAC019-023-161-770-775-122030-
/O.CON.KRNK.SV.W.0063.000000T0000Z-160512T2030Z/
CITY OF SALEM VA-ROANOKE VA-CITY OF ROANOKE VA-BOTETOURT VA-
BEDFORD VA-
407 PM EDT THU MAY 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN ROANOKE...SOUTHERN BOTETOURT AND SOUTHWESTERN
BEDFORD COUNTIES...CITY OF SALEM AND CITY OF ROANOKE...
AT 405 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VINTON...
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
TROUTVILLE...
AND STEWARTSVILLE.
THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3747 7955 3714 7962 3716 7971 3719 7972
3719 7976 3720 7978 3723 7978 3721 7980
3723 7982 3722 7983 3722 7985 3720 7989
3723 8005 3739 8003 3743 8001
TIME...MOT...LOC 2005Z 278DEG 13KT 3731 7987
HAIL...1.00IN
WIND...60MPH
$$
KK215
WWUS51 KRNK 122009
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT THU MAY 12 2016
VAC019-023-161-770-775-122030-
/O.CON.KRNK.SV.W.0063.000000T0000Z-160512T2030Z/
CITY OF SALEM VA-ROANOKE VA-CITY OF ROANOKE VA-BOTETOURT VA-
BEDFORD VA-
409 PM EDT THU MAY 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN ROANOKE...SOUTHERN BOTETOURT AND SOUTHWESTERN
BEDFORD COUNTIES...CITY OF SALEM AND CITY OF ROANOKE...
AT 407 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VINTON...
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
TROUTVILLE...
AND STEWARTSVILLE.
THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3747 7955 3714 7962 3716 7971 3719 7972
3719 7976 3720 7978 3723 7978 3721 7980
3723 7982 3722 7983 3722 7985 3720 7989
3723 8005 3739 8003 3743 8001
TIME...MOT...LOC 2007Z 278DEG 13KT 3731 7986
HAIL...1.00IN
WIND...60MPH
$$
KK619
WWUS51 KRNK 122027
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT THU MAY 12 2016
VAC019-023-161-770-775-122036-
/O.EXP.KRNK.SV.W.0063.000000T0000Z-160512T2030Z/
CITY OF SALEM VA-ROANOKE VA-CITY OF ROANOKE VA-BOTETOURT VA-
BEDFORD VA-
427 PM EDT THU MAY 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN
ROANOKE...SOUTHERN BOTETOURT AND SOUTHWESTERN BEDFORD COUNTIES...THE
CITY OF SALEM AND THE CITY OF ROANOKE WILL EXPIRE AT 430 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3747 7955 3714 7962 3716 7971 3719 7972
3719 7976 3720 7978 3723 7978 3721 7980
3723 7982 3722 7983 3722 7985 3720 7989
3723 8005 3739 8003 3743 8001
TIME...MOT...LOC 2023Z 278DEG 13KT 3731 7986
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:41 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 12, 1:41 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 141 PM EDT THU MAY 12 2016 .SYNOPSIS... A stationary front will remain overhead today to provide a focus for more scattered showers and thunderstorms. A cold front will sweep through the Mid Atlantic on Friday. Much cooler air will arrive for the upcoming weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1130 AM EDT Thursday... Temperatures were bumped upward west of the Blue Ridge due to ample sunshine that has resulted where skies have cleared. In addition, the chance of thunder was sped up a couple hours to reflect this increasing instability. The first storms may likely form in this area, and the potential for severe will have to be monitored. Meanwhile, any chances of thunder in the Piedmont will be delayed until late in the afternoon due to slow erosion of low clouds. Temperatures are expected to remain above normal through today and tonight. Of course, cloud cover will play a significant role with the stationary front creating a sharp temperature gradient. Scattered showers and thunderstorms may linger into the overnight hours as more upper level energy approaches from the west. Overall, the weather remains unsettled until the cold front can reach the Mid Atlantic by early Friday morning. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... As of 330 AM Thursday... A cold front will pass over the region Friday morning with light rain exiting the Piedmont by noon. High pressure will then edge into the area with zonal flow remaining into Saturday morning. Another front will track across the Ohio Valley Saturday. With high pressure blocking the Gulf, not expecting more than a tenth of an inch of rain for the day. The highest chances for rain will be north of highway 460. Models are showing winds backing east of the Blue Ridge Saturday afternoon. Despite mid and upper level winds being westerly, a few showers are possible over the VA Foothills and Piedmont Saturday afternoon. This rain will exit the Piedmont by sunset Saturday evening. Following the frontal passage, strong pressure rises and a 40 kt low level jet will bring breezy and gusty conditions to the area Saturday night. Subsidence inversion will keep any advisory levels winds along ridge tops above 4000 feet. Temperatures will run close to normal Friday with low to mid 70s west and near 80F east. Following the frontal passage Saturday, cooler temperatures are expected with upper 60s across the mountains to the mid to upper 70s east. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... As of 330 PM EDT Wednesday... By early next week the upper flow develops some weak sympathetic ridging in the east in response to a broad digging trof in the west. Monday looks to be dry with high pressure over the region, but we then start to see some divergence in model solutions which leads to greater uncertainty. The most likely scenario will be for isentropic lift to ride over a bit of a wedge on Tuesday with an opportunity for showers. Then as we get into deeper southerly flow showers and thunderstorms will be develop in unstable air ahead of a cold front approaching from the west. Temperatures should exhibit a slight warming trend and generally be close to normal through the middle of next week. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 140 PM EDT Thursday... While KLYH and KDAN remain at MVFR ceilings, all other TAF sites have improved to VFR. With the stationary front still overhead, more scattered showers and thunderstorms are likely to develop this afternoon and linger into tonight. VCTS is in place at all sites, but there is higher confidence of thunder for locations west of the Blue Ridge. Some of the stronger thunderstorms could produce large hail, damaging winds, and heavy rain as there is enough severe potential due to the growing instability. Although ceilings may briefly reach VFR at KLYH and KDAN this evening, they will be quick to drop toward IFR/LIFR tonight. Scattered showers are likely to persist well into the overnight hours as a cold front approaches the Appalachian Mountains. Low ceilings may also form at all other TAF sites, but confidence is lower on the potential for dense fog due to increasing winds by Friday morning as the cold front crosses overhead. Gusts up to 25 KT are possible west of the Blue Ridge during the day. Conditions should steadily improve to VFR by the afternoon. EXTENDED DISCUSSION... A cold front should depart the Mid Atlantic by Friday evening, which will also sweep the persistent stationary front from the past several days offshore. Another cold front will cross overhead on Saturday. Breezy winds, scattered showers, and MVFR ceilings are possible in the mountains to start the weekend. By Sunday, high pressure should build overhead to allow good flying weather through Monday. Models indicate deeper moisture returning on Tuesday when a warm front approaches from the west. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PW NEAR TERM...PW SHORT TERM...RCS LONG TERM...MBS AVIATION...PW
Hazardous weather outlook, May 12, 3:32 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 332 PM EDT THU MAY 12 2016 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-130900- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 332 PM EDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON THROUGH TONIGHT. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION, HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-130900- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER- SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 332 PM EDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON THROUGH TONIGHT. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION, HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. LOW TEMPERATURES SATURDAY AND SUNDAY NIGHT MAY DIP INTO THE LOWER AND MIDDLE 30S AND CREATE CONDITIONS FAVORABLE FOR A FROST OR FREEZE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 12, 2:07 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 207 PM EDT THU MAY 12 2016 VAZ013-014-121845- MONTGOMERY-PULASKI- 207 PM EDT THU MAY 12 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI...CITY OF RADFORD AND SOUTHWESTERN MONTGOMERY COUNTIES... AT 207 PM EDT...A STRONG THUNDERSTORM WAS NEAR DUBLIN...MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BLACKSBURG... CHRISTIANSBURG... RADFORD... DUBLIN... AND FAIRLAWN. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3709 8068 3715 8069 3723 8046 3707 8043 TIME...MOT...LOC 1807Z 259DEG 14KT 3713 8064 MBS
Special weather statement, May 12, 2:24 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 224 PM EDT THU MAY 12 2016 VAZ017-032-033-043-121930- HENRY-FLOYD-PATRICK-FRANKLIN- 224 PM EDT THU MAY 12 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PATRICK...SOUTHWESTERN FRANKLIN...SOUTHEASTERN FLOYD AND NORTHWESTERN HENRY COUNTIES... AT 223 PM EDT...A STRONG THUNDERSTORM WAS OVER CHARITY...MOVING EAST AT 10 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WOOLWINE... BASSETT... ROCKY KNOB RECREATION AREA... PHILPOTT DAM... AND BUFFALO RIDGE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3676 8040 3690 8029 3686 7996 3660 8008 TIME...MOT...LOC 1823Z 289DEG 5KT 3680 8024 KK
Special weather statement, May 12, 2:30 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT THU MAY 12 2016
NCZ001-002-018-019-VAZ015-121930-
WILKES-WATAUGA-ASHE-ALLEGHANY-GRAYSON-
230 PM EDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN
WILKES...WATAUGA...WESTERN ALLEGHANY...ASHE AND SOUTH CENTRAL
GRAYSON COUNTIES...
AT 230 PM EDT...A STRONG THUNDERSTORM WAS OVER LOVILL...MOVING
NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BOONE...
JEFFERSON...
WEST JEFFERSON...
BLOWING ROCK...
AND LANSING.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3636 8179 3634 8177 3634 8173 3633 8171
3634 8171 3635 8172 3638 8173 3639 8173
3665 8131 3627 8093 3612 8160 3612 8171
3611 8178 3624 8190 3626 8189 3628 8190
3628 8191
TIME...MOT...LOC 1830Z 237DEG 20KT 3621 8174
KKSpecial weather statement, May 12, 2:35 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT THU MAY 12 2016
VAZ020-WVZ507-121930-
BATH-EASTERN GREENBRIER-
235 PM EDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...
AT 234 PM EDT...A STRONG THUNDERSTORM WAS NEAR WARM SPRINGS...MOVING
NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WARM SPRINGS...
HOT SPRINGS...
MOUNTAIN GROVE...
BURNSVILLE...
AND BACOVA JUNCTION.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
3817 7948 3814 7945 3810 7949 3809 7948
3807 7950 3797 8002 3806 8008 3806 7996
3810 7993 3813 7995 3815 7992 3818 7992
3827 7980
TIME...MOT...LOC 1834Z 237DEG 20KT 3812 7975
KKSpecial weather statement, May 12, 2:54 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT THU MAY 12 2016
VAZ018-022-023-034-122000-
CRAIG-ROANOKE-BOTETOURT-BEDFORD-
254 PM EDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAIG...CITY OF
SALEM...NORTHERN ROANOKE... CITY OF ROANOKE...BOTETOURT AND
NORTHWESTERN BEDFORD COUNTIES...
AT 254 PM EDT...A STRONG THUNDERSTORM WAS OVER CATAWBA...MOVING EAST
AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BUCHANAN...
AND TROUTVILLE.
THIS INCLUDES ROANOKE REGIONAL AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3774 7969 3727 7960 3731 8026 3734 8026
3734 8027 3745 8028
TIME...MOT...LOC 1854Z 256DEG 17KT 3741 8010
KKLocal storm report, May 12, 3:27 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 4 E GALAX CITY 36.66N 80.85W
05/12/2016 M0.50 INCH CARROLL VA TRAINED SPOTTER
0244 PM HAIL 1 ENE MABRY MILL 36.76N 80.39W
05/12/2016 M0.50 INCH PATRICK VA TRAINED SPOTTER
0315 PM HAIL 4 ESE BUFFALO RIDGE 36.73N 80.19W
05/12/2016 M0.88 INCH PATRICK VA TRAINED SPOTTER
&&
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:56 PM EDT | Special Weather Statement | RNK | City of Danville | 49 min |
| May 12, 1:06 AM EDT | Special Weather Statement | RNK | City of Danville | 54 min |
| May 12, 1:28 PM EDT | Special Weather Statement | RNK | City of Galax | 32 min |
| May 12, 1:58 PM EDT | Special Weather Statement | RNK | Carroll | 32 min |
| May 12, 2:07 PM EDT | Special Weather Statement | RNK | City of Radford | 38 min |
| May 12, 2:24 PM EDT | Special Weather Statement | RNK | Patrick | 66 min |
| May 12, 2:35 PM EDT | Special Weather Statement | RNK | Bath | 55 min |
| May 12, 2:54 PM EDT | Special Weather Statement | RNK | Botetourt, Craig, Roanoke | 66 min |
| May 12, 3:40 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 65 min |
| May 12, 4:17 PM EDT | Special Weather Statement | RNK | Rockbridge | 58 min |
| May 12, 4:54 PM EDT | Special Weather Statement | RNK | Henry, Patrick, City of Martinsville | 66 min |
| May 12, 5:02 PM EDT | Special Weather Statement | RNK | Giles | 58 min |
| May 12, 5:19 PM EDT | Special Weather Statement | RNK | Rockbridge | 56 min |
| May 12, 6:42 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 63 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.